Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Jackson, KY

August 9, 2001McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 9, 2001, 6:20 PM EDT for McCreary County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2001, 6:20 PM EDT (22:20 UTC)
Expired
Aug 9, 2001, 9:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 092223
FFWJKL
KYC147-100130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING UNTIL
930 PM EDT.

FOR THE FOLLOWING COUNTY...
  MCCREARY...

NATIONAL WEATHER SERVICE DOPPLER RADAR AT JACKSON ESTIMATES THAT 
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE OCCURRING IN THE 
AREA. ISOLATED AMOUNTS OF UP TO THREE INCHES ARE POSSIBLE. SOME 
TOWNS NEAR THE HEAVIER RAINS INCLUDE WHITLEY CITY...STEARNS AND BLUE
HERON. 

A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS BRIDGES, 
DIPS, OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A 
FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. IMMEDIATELY MOVE TO HIGHER
GROUND TO ESCAPE RISING WATER.

SPOTTERS REPORT THAT WATER IS BEGINNING TO COME UP ONTO THE ROADS 
NEAR STEARNS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:30 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT THU AUG 9 2001

ISSUED QUICK UPDATE TO INCLUDE FLASH FLOOD WATCH FOR ENTIRE FORECAST
AREA AND TO INCREASE POPS FOR TONIGHT AND TOMORROW.

.JKL...FLASH FLOOD WATCH FOR ENTIRE AREA.

LCM

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.